Iowa, 2010

Flash Flood in Iowa, July 22, 2010

July 22, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rain mainly along and north of the Highway 20 corridor caused localized flash flooding. The primary impact of these storms was to set the stage for the extreme flooding that would take place in the next few days as several additional rounds of rainfall targeted the region through the weekend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain mainly along and north of the Highway 20 corridor caused localized flash flooding. The primary impact of these storms was to set the stage for the extreme flooding that would take place in the next few days as several additional rounds of rainfall targeted the region through the weekend.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 22, 2:27 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 22, 2:27 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
327 AM CDT THU JUL 22 2010

.SYNOPSIS...
06Z SFC ANALYSIS HAD A LOW NEAR KBBW WITH A WARM FRONT RUNNING
EAST TO KOMA AND THEN SOUTHEAST INTO MISSOURI. ANOTHER
FRONT/BOUNDARY RAN FROM NORTHEAST NEBRASKA ACROSS NORTHERN IOWA
AND THEN SOUTHEAST INTO NORTHERN ILLINOIS. DEW POINTS ALONG AND
SOUTH OF THE NORTHERN IOWA BOUNDARY WERE IN THE LOW TO MID 70S.
RADAR/SATELLITE TRENDS INDICATE A MATURE MCS/MCC MOVING ACROSS
NORTHERN IOWA.

&&

.SHORT TERM...TODAY AND TONIGHT...
MODEL INITIALIZATION IN REGARDS TO LOW LEVEL MOISTURE WAS AGAIN
EXTREMELY POOR. THE GEM WAS THE CLOSEST BUT IT WAS STILL TOO DRY.

MODELS ARE NOT HANDLING THE CURRENT MCS/MCC ACROSS IA/MN VERY
WELL. A COMBINATION OF NOWCASTING AND NUMEROUS TOOLS/TECHNIQUES
INDICATE THE MCS WILL CONTINUE MOVING EAST OR A BIT NORTH OF EAST.
CORFIDI VECTORS AGREE WITH THIS AND BECOME MORE ENE AFT 12Z.
EXTRAPOLATION TAKES THE MCS/MCC ACROSS THE EXTREME NORTHERN PART
OF THE CWFA...MAINLY THE HIGHWAY 20 CORRIDOR. ANOTHER ROW OF
COUNTIES WAS ADDED IMMEDIATELY SOUTH TO ALLOW FOR SOME
UNCERTAINTY. OTHERWISE...WAA ACROSS THE AREA WILL CONTINUE TO
ALLOW WEAK SHRA AND MAYBE A FEW TSRA EARLY THIS MORNING.

MCS/MCC SHOULD EXIT THE AREA BY LATE MORNING. THE EFFECTIVE
BOUNDARY LEFT OVER BY THE COMPLEX WILL PROVIDE THE FOCUS FOR NEW
CONVECTION IN THE AFTERNOON. SOUTH OF THIS BOUNDARY...CONVECTION
MAY INITIATE AS CONVECTIVE TEMPERATURES ARE REACHED WHICH WOULD
RESULT IN ISOLD/SCT CONVECTION. THE EXTREME SOUTH POTENTIALLY MAY
STAY DRY ALL DAY. FULL SUN DURING THE AFTERNOON WITH WAA WILL
ALLOW TEMPERATURES TO CLIMB...ESPECIALLY ACROSS THE SOUTH HALF.
BASED ON CURRENT TEMPS AND PROJECTED DEW POINTS/MAX TEMPS...A HEAT
ADVISORY WILL BE RAISED FOR ABOUT THE SOUTH 40 PERCENT OF THE
CWFA.

TONIGHT...THE NEXT FRONT ARRIVES. ISOLD/SCT CONVECTION SHOULD BE
SEEN DURING THE EVENING HOURS WITH THE FAR SOUTH BEING AN
EXCEPTION. THE MORE WIDESPREAD PRECIP WILL LIKELY HOLD OFF UNTIL
THE FRONT ARRIVES AFTER MIDNIGHT. THE NEAR TROPICAL TO TROPICAL
AIRMASS WILL KEEP MINS IN THE 70S.         ...08...

.LONG TERM...FRIDAY THROUGH NEXT WEDNESDAY...
INITIAL CONCERN IS POTENTIAL FOR EXCESSIVE HEAT ON FRIDAY THEN LONG
ANTICIPATED FROPA AND ITS IMPACTS SATURDAY.

ON FRIDAY...CWFA WILL BE DEEP IN THE WARM SECTOR WITH LATE JULY CORN
BELT INFLUENCE AT ITS PEAK...RESULTING IN 75+ SURFACE DEW POINTS AND
100+ HEAT INDICES ACROSS THE AREA.  SOUTHERN AREAS WILL LIKELY SEE
HEAT INDEX VALUES OVER 105 AND WITH THE PROLONGED HIGH HEAT INDICES
COULD TOUCH HEAT WARNING CRITERIA. REMAINDER OF THE AREA IS EXPECTED
TO EASILY REACH HEAT ADVISORY CRITERIA.  WITH RESPECT TO HEAT
HEADLINES FOR FRIDAY...ONLY POTENTIAL FLY IN THE OINTMENT IS
POSSIBILITY OF CONVECTIVE DEBRIS ACROSS NORTHERN SECTIONS TONIGHT
AND LINGERING INTO TOMORROW.  TO AVOID CONFUSION WITH TODAYS
HEADLINES...WILL NOT ISSUE HEAT HEADLINE THIS MORNING BUT WILL BEEF
UP WORDING IN HWO AND OTHER FORECAST PRODUCTS.  HEAT ADVISORY WILL
LIKELY BE NEEDED OVER ENTIRE CWFA FRIDAY ...WITH THE POSSIBILITY OF A
HEAT WARNING SOUTHERN SECTIONS.

GFS HAS SLOWED DOWN WITH THE FRONT AND IS NOW PUSHING IT THROUGH THE
CWFA SATURDAY MORNING...WHICH IS IN LINE WITH RECENT RUNS OF THE
ECMWF.  AS A RESULT WILL FAVOR THE ECMWF SOLUTION THROUGH THE MID
RANGE. BETTER FORCING WILL BE NORTH OF THE AREA OVER THE DAKOTAS AND
INTO MN AND WI.  NONETHELESS...WITH RICH MOISTURE IN PLACE...LATER
TIMING OF THE FRONT...AND FRONTAL CONVERGENCE...CANNOT RULE OUT
POSSIBILITY OF STRONG CONVECTION SATURDAY WITH FROPA.  ..33..

&&

.AVIATION...
MCS/MCC WL CONTINUE MOVING EAST AND AFFECT KDBQ IN THE 13Z-16Z
TIME FRAME. TSRA IS POSSIBLE BUT WILL OBSERVE TRENDS UP TO TAF
ISSUANCE. POTENTIAL IS THERE FOR CIGS AOB 2KFT AND VSBYS AOB 3SM.
KCID/KMLI TO SEE WEAK WAA THAT MAY OR MAY NOT INCLUDE TSRA. HIGH
DEW POINTS MAY ALLOW A PERIOD OF 3-5SM ARND SUNRISE. DIURNAL
HEATING TO ALLOW ISOLD/SCT CONVECTION 18Z-02Z AND WILL GO VCTS.
COLD FRONT TO ARRIVE LATE TONIGHT WITH MORE CONVECTION ALONG IT.
POTENTIAL FOR 3-5SM AND CIGS ARND 3KFT.      ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR DES
     MOINES-HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-
     WASHINGTON.

IL...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
     HANCOCK-HENDERSON-MCDONOUGH-MERCER-WARREN.

MO...HEAT ADVISORY FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR CLARK-
     SCOTLAND.

&&
Hazardous weather outlook, Jul 22, 4:00 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU JUL 22 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU JUL 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING FOR
AREAS ALONG AND SOUTH OF A LINE FROM SIGOURNEY TO ALEDO.

THUNDERSTORMS WILL AGAIN BE SEEN ACROSS THE AREA TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE AREA. ALTHOUGH SOMEWHAT UNCERTAIN...DAMAGING
WINDS AND LARGE HAIL ARE POSSIBLE. THE MOST LIKELY TIME PERIOD
WOULD BE MID AFTERNOON THROUGH SUNRISE FRIDAY.

SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DANGEROUS HEAT WILL CONTINUE THROUGH FRIDAY AS TEMPERATURES CLIMB
INTO THE 90S AND HEAT INDICES APPROACH 105 DEGREES. DUE TO HIGH
HUMIDITY...HEAT INDICES FRIDAY NIGHT WILL REMAIN IN THE 75 TO 80
DEGREE RANGE...OFFERING LITTLE RELIEF FROM THE OPPRESSIVE AND
DANGEROUS HEAT.

FRIDAY AND FRIDAY NIGHT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY NORTH OF INTERSTATE 80. ABUNDANT HEAT AND
INSTABILITY IN THE ATMOSPHERE SUGGEST THAT THE PRIMARY THREAT WILL
BE HEAVY RAIN AND DAMAGING WIND.

A COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY...PROVIDING SOME
RELIEF FROM THE WARM TEMPERATURES BUT ALSO TRIGGERING ANOTHER ROUND
OF THUNDERSTORMS. THERE IS A SLIGHT RISK THAT THESE STORMS ON
SATURDAY WILL REACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING
DAMAGING WINDS AND LARGE HAIL.

LOOKING FURTHER AHEAD...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
NEXT TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jul 22, 4:08 AM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
508 AM CDT THU JUL 22 2010

IAZ040>042-221300-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
508 AM CDT THU JUL 22 2010

...THUNDERSTORMS WITH HEAVY RAIN APPROACHING...

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL MOVE ALONG THE
HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI THROUGH 8 AM. RAINFALL
RATES OF UP TO 1.5 INCHES PER HOUR MAY BE SEEN AT TIMES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4264 9071 4254 9063 4248 9065 4239 9049
      4238 9066 4229 9067 4230 9207 4264 9209
      4265 9090 4268 9088

08
Special weather statement, Jul 22, 6:52 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 AM CDT THU JUL 22 2010

IAZ040>042-221400-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
752 AM CDT THU JUL 22 2010

...THUNDERSTORMS WITH HEAVY RAIN APPROACHING...

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE ALONG THE
HIGHWAY 20 CORRIDOR THROUGH 9 AM. RAINFALL RATES OF UP TO 2 INCHES
PER HOUR ARE POSSIBLE ACROSS BUCHANAN AND DELAWARE COUNTIES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4264 9071 4254 9063 4248 9065 4239 9049
      4238 9066 4229 9067 4230 9207 4264 9209
      4265 9090 4268 9088

08
Special weather statement, Jul 22, 6:52 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 AM CDT THU JUL 22 2010

IAZ040>042-221400-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-
752 AM CDT THU JUL 22 2010

...THUNDERSTORMS WITH HEAVY...

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE ALONG THE
HIGHWAY 20 CORRIDOR THROUGH 9 AM. RAINFALL RATES OF UP TO 2 INCHES
PER HOUR ARE POSSIBLE ACROSS BUCHANAN AND DELAWARE COUNTIES.

EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND RISES
IN AREA STREAMS AND CREEKS.

&&

LAT...LON 4264 9071 4254 9063 4248 9065 4239 9049
      4238 9066 4229 9067 4230 9207 4264 9209
      4265 9090 4268 9088

08

The radar

The Quad Cities radar (KDVN), 149 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
July 22, 7:15 AM CST to 11:00 AM CST
Where
Buchanan County, 1.27 mi E of Otterville to 2.31 mi E of Independence Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
42.500, -91.925

Heavy rains of 2 to 3 inches which fell in about 90 minutes resulted in flash flooding in Independence, IA during the morning of July 22. Several streets on the northwest side of town were flooded with some cars stalled out in the flood waters. Numerous streets were closed due to the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248548.